Two thousand cases of liver failure occur each year in the United States, and half of them are due to medications. While there are more than 900 drugs and herbs reported to cause liver injury, 10 medications stand out as rare (but known) causes of liver damage.
1) Acetaminophen (Tylenol)
Acetaminophen works well as a fever reducer and pain reliever but is one of the most common causes of medication-related liver failure. Of the liver failure cases attributed to medications, more than a third are due to acetaminophen.
To prevent liver damage, make sure to limit your acetaminophen use to under 2 grams a day, and remember to read the ingredients on combination medicine products. Many over-the-counter products contain acetaminophen—especially cold and flu products like Nyquil and Dayquil—and that’s where folks get into trouble.
2) Amoxicillin/clavulanate (Augmentin)
Amoxicillin/clavulanate (Augmentin) is an antibiotic commonly used to treat infections of the sinuses, throat, and lung airways (bronchitis). Liver damage from this antibiotic can occur shortly after you start taking it and can be prolonged. Signs of liver injury are often detected even after patients stop the medication.
3) Diclofenac (Voltaren, Cambia)
Any NSAID (non-steroidal anti-inflammatory drug) can cause liver injury, although it’s very rare. This class of medications includes popular drugs like ibuprofen and naproxen. But when it comes to liver injury, diclofenac is the NSAID with the highest risk. Liver injury from diclofenac can happen weeks to months after you start taking it and affects susceptible individuals for reasons we don’t yet know.
4) Amiodarone (Cordarone, Pacerone)
Amiodarone (Cordarone, Pacerone) is a medication used to treat atrial fibrillation, an irregular heartbeat condition that can lead to blood clots, stroke, and heart failure. After taking amiodarone for weeks to months, patients may have signs of liver cell injury.
5) Allopurinol (Zyloprim)
Allopurinol (Zyloprim), often used to prevent painful gout attacks, can cause liver injury within days to weeks of the start of treatment. If you are prescribed this drug, your doctor may also recommend that you get regular lab tests to monitor the health of your liver.
6) Anti-seizure medications
Anti-seizure medications are generally a problem, as several anti-epileptic medications can cause liver damage. Dilantin (phenytoin) can cause liver damage shortly after you start taking it, which is why you will need regular lab tests to monitor your liver functioning. Carbamazepine and lamotrigine can also cause liver injury, which may show up after you’ve been taking either for weeks to months.
If you have a positive tuberculosis (TB) skin test, you might get a prescription for 3-6 months of isoniazid (a.k.a. isonicotinylhydrazide or INH therapy). INH is a well-known cause of acute liver injury, which occurs weeks to months after you start treatment. Since alcohol can also cause liver damage, you should not drink alcohol while taking INH.
8) Azathioprine (Imuran)
Azathioprine is a medication that controls the immune system and is used to treat autoimmune conditions like Crohn’s disease and autoimmune hepatitis. After weeks to months of taking azathioprine, damage to the liver can occur. I’ve seen this happen. Keep an eye on the liver while taking this medication.
Methotrexate, used for many conditions—including certain cancers, rheumatoid arthritis, and ectopic pregnancy—requires regular lab tests to monitor the liver. Liver toxicity is a relatively common side effect of this medication.
10) Risperidone (Risperdal) and quetiapine (Seroquel)
Risperidone (Risperdal) and quetiapine (Seroquel) are both used as antipsychotics and antidepressants, and have the potential to cause liver damage. How? Bile, a fluid made by the liver to help your body digest food, is normally delivered to the gallbladder for storage. But these medications can block bile from being able to leave the liver, leading to a condition known as drug-induced cholestasis.
What about statins and liver damage?
You may wonder about the cholesterol medications known as statins and whether they can hurt your liver. While atorvastatin, simvastatin, lovastatin, and pravastatin can frequently affect liver function blood tests, they do not tend to cause concerning liver damage.
Clinical studies on animals reveal that very high doses of statins may cause liver toxicity, but typical doses of these drug were not associated with significant liver injury. Liver cell injury from statins is exceptionally rare in humans.
Hope this helps.
Source: Read Full Article